Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 273, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2017, 4:38 AM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2017, 4:38 AM CDT (09:38 UTC)
- Expired
- Sep 21, 2017, 5:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WUUS53 KDMX 210938
SVRDMX
IAC123-157-211030-
/O.NEW.KDMX.SV.W.0273.170921T0938Z-170921T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
438 AM CDT THU SEP 21 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Poweshiek County in central Iowa...
Northern Mahaska County in south central Iowa...
* Until 530 AM CDT.
* At 437 AM CDT, a severe thunderstorm was located over New Sharon,
or 10 miles north of Oskaloosa, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oskaloosa, Montezuma, Brooklyn, New Sharon, Malcom, Deep River,
Barnes City, Searsboro and Guernsey.
This includes Interstate 80 between mile markers 185 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4151 9241 4142 9241 4130 9264 4143 9286
4151 9281 4151 9276 4158 9276 4182 9259
4165 9230 4151 9230
TIME...MOT...LOC 0937Z 225DEG 21KT 4144 9266
HAIL...1.50IN
WIND...60MPH
$$
Small3 follow-up statements
536
WWUS53 KDMX 210946
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
446 AM CDT THU SEP 21 2017
IAC123-157-211030-
/O.CON.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Poweshiek IA-Mahaska IA-
446 AM CDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR POWESHIEK AND NORTHERN MAHASKA COUNTIES...
At 446 AM CDT, a severe thunderstorm was located over New Sharon, or
8 miles southwest of Montezuma, moving northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montezuma, Brooklyn, New Sharon, Malcom, Deep River, Barnes City,
Searsboro and Guernsey.
This includes Interstate 80 between mile markers 185 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4151 9241 4142 9241 4133 9264 4143 9280
4148 9278 4151 9276 4158 9276 4182 9259
4165 9230 4151 9230
TIME...MOT...LOC 0946Z 217DEG 22KT 4150 9265
HAIL...2.00IN
WIND...60MPH
$$
Small945
WWUS53 KDMX 211012
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
512 AM CDT THU SEP 21 2017
IAC123-211022-
/O.CAN.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Mahaska IA-
512 AM CDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MAHASKA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4151 9251 4152 9259 4158 9264 4179 9254
4165 9230 4151 9230
TIME...MOT...LOC 1012Z 225DEG 21KT 4161 9251
$$
IAC157-211030-
/O.CON.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Poweshiek IA-
512 AM CDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN POWESHIEK COUNTY...
At 512 AM CDT, a severe thunderstorm was located over Montezuma,
moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Montezuma, Brooklyn, Malcom, Deep River, Barnes City and Guernsey.
This includes Interstate 80 between mile markers 190 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9251 4152 9259 4158 9264 4179 9254
4165 9230 4151 9230
TIME...MOT...LOC 1012Z 225DEG 21KT 4161 9251
HAIL...1.00IN
WIND...<50MPH
$$
Small233
WWUS53 KDMX 211027
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
527 AM CDT THU SEP 21 2017
IAC157-211037-
/O.EXP.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Poweshiek IA-
527 AM CDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWESHIEK COUNTY WILL
EXPIRE AT 530 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4151 9251 4152 9259 4158 9264 4179 9254
4165 9230 4151 9230
TIME...MOT...LOC 1027Z 225DEG 21KT 4166 9244
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:16 AM CDT, 22 minutes earlier.
Area forecast discussion, Sep 21, 4:16 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 416 AM CDT Thu Sep 21 2017 .SHORT TERM.../Today through Tonight/ Issued at 416 AM CDT Thu Sep 21 2017 The primary concerns will be convective trends early this morning and possibly later today, and then temperatures as well. Thunderstorms have continued to train across southeast IA overnight along a nearly stationary frontal boundary and zone of strong 0-2km moisture convergence. Moderate to strong 850mb moisture transport has continued to feed this back building convection, and it has moved little with the mean wind parallel to the front and aforementioned moisture transport equal and opposite keeping the upwind propagation vector nil in a zone of 1.5-1.8 precipitation water, which is anomalously high for late September. Antecedent soil moisture conditions are quite dry there, but with doppler radar estimates now pushing six inches across Wapello Co and more coming upstream felt a Flash Flood Warning was prudent. Although they are likely underdeveloped, most convection allowing models are handling general convective trends ok this morning and suggest weakening over the next 3-4 hours with the typical diurnal waning of the low level jet and associated convergence and warm advection. A recent weak northward progression of the MCS may indicate the complex is becoming somewhat more elevated and could support this overall weakening trend as it taps lower effective instability. The question will be whether redevelopment can occur this afternoon, either surface based or elevated. GFS and NAM soundings both depict little inhibition by 21z with moderate to high instability, but there appears to be little convergence or focus and surface based convection is difficult to develop on retreating warm fronts. Confidence in these trends isn't great, with the potential to bust in either direction, but have included slight chances northeast where the advancing boundary and theta-e advection aloft would be during peak heating. The baroclinic zone should be north of Iowa into the night leaving Iowa in the warm and humid, but precip free warm sector. This advancing warm front will allow better mixing today and temps may reach 90 in spots central and south with muggy lows in the lower 70s tonight, possibly setting new record high mins in spots. .LONG TERM.../Friday through Wednesday/ Issued at 416 AM CDT Thu Sep 21 2017 Very warm weather will end the week and prevail into the weekend before it starts to wane as a lethargic cold front approaches the area through the weekend. The slowness of this front is due in part to Tropical Storm Jose and Hurricane Marie that will be working their way through the western Atlantic underneath an upper level ridge over the eastern US. Meanwhile, the cold front and associated high amplitude trough over the western US will not quickly push east as the flow becomes parallel to the front. High temperatures Friday through Sunday were generally adjusted upward as broad southerly flow continues over the state bringing in the warmer and moister air. For Friday and Saturday highs, mixed down temperatures from 850mb and blended with Superblend, which yielded highs a few degrees either side of 90. Sunday highs were more a blend of the GFS and Superblend as the clouds begin to arrive over part of the state ahead of the slow moving cold front. Friday through Sunday lows were adjusted upward using CONSRaw as winds do not drop off allowing the boundary layer to remain mixed. Lows in the upper 60s to low 70s will be near or above record high minimums at a few locations, especially Friday and perhaps Saturday. As has been alluded to, it will be breezy and have incorporated CONSMOS for winds Friday and Saturday. PoPs were trimmed back and generally removed from our forecast area from Saturday afternoon through Sunday afternoon. Previous runs of the GFS were moving the rain into the northwest part of the forecast area by late Saturday and reaching central Iowa by midday Sunday. Tonight's 00z GFS has caught on to what the ECMWF and CMC have shown in the past of a very slow, very gradually arrival of the rain. Rain and thunderstorms will start to enter the forecast area more so after 00z Monday reaching central Iowa during the day Monday. The rain will last through much of the day Tuesday and end from west to east across central Iowa by Tuesday night. Much cooler and drier air will arrive on Tuesday behind the front and last through the end of the period as the upper trough moves overhead. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1152 PM CDT Wed Sep 20 2017 Scattered thunderstorms near KOTM early in the period before diminishing. A few wind gust in vicinity of storms over 25 kts are possible. A band of stratus may impacts sites late tonight into Thursday morning before eroding. Gusty south winds will develop by the afternoon as a warm front lifts north through Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Ansorge AVIATION...Donavon
Hazardous weather outlook, Sep 21, 4:32 AM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 432 AM CDT Thu Sep 21 2017 IAZ023-033>038-044>050-057>062-220945- Pocahontas-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek- 432 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of heat and humidity will push heat index values into the 90s both Friday and Saturday. A few locations may approach 100 degree heat index values on Friday as well. Widespread showers and thunderstorms are expected to arrive over central Iowa later Sunday into Monday lasting through much of Tuesday. It is too early to determine the severe weather threat this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ070>075-081>086-092>097-220945- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 432 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered thunderstorms will gradually end this morning. Localized heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of heat and humidity will push heat index values into the 90s both Friday and Saturday. A few locations may approach 100 degree heat index values on Friday as well. Widespread showers and thunderstorms are expected to arrive over central Iowa later Sunday into Monday lasting through much of Tuesday. It is too early to determine the severe weather threat this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter reports of rainfall or flooding from rain that fell overnight and this morning would be appreciated. IAZ004>007-015>017-024>028-039-220945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Black Hawk- 432 AM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few isolated non-severe storms are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The combination of heat and humidity will push heat index values into the 90s both Friday and Saturday. A few locations may approach 100 degree heat index values on Friday as well. Widespread showers and thunderstorms are expected to arrive over central Iowa later Sunday into Monday lasting through much of Tuesday. It is too early to determine the severe weather threat this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Ansorge
In the hours before
Special weather statement, Sep 21, 3:03 AM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 303 AM CDT THU SEP 21 2017 IAZ086-210900- Wapello IA- 303 AM CDT THU SEP 21 2017 ...Heavy Rains will persist near Ottumwa Early This Morning... At 300 AM CDT, Doppler radar was tracking strong thunderstorms near Batavia, or 7 miles east of Ottumwa, moving east at 35 mph. These storms will continue to produce frequent lightning and periods of heavy rain across Wapello County and Ottumwa. Rainfall totals have already reached two to four inches since midnight with additional heavy rains likely. This may lead to dramatically reduced visibilities driving, ponding and standing water on roads and rapid rises in small streams and creeks. Locations impacted include... Ottumwa, Eddyville, Ottumwa Industrial Airport, Eldon, Agency, Blakesburg, Kirkville and Chillicothe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4090 9264 4116 9264 4116 9218 4090 9218 TIME...MOT...LOC 0800Z 258DEG 32KT 4102 9227 Small
Local storm report, Sep 21, 4:29 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM HEAVY RAIN 2 SW OTTUMWA 41.00N 92.44W
09/21/2017 M5.30 INCH WAPELLO IA MESONET
FROM PERSONAL WEATHER STATION ON SW SIDE OF
OTTUMWA.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:03 AM CDT | Special Weather Statement | DMX | Wapello | 57 min |
| Sep 21, 3:40 AM CDT | Flash Flood Warning | DMX | Wapello | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.